History & Physical
38M, unknown medical history, brought in after being found unresponsive next to an empty bottle of Seroquel. Presenting vital signs notable for blood pressure of 96/43, heart rate 103. Examination reveals tentatively protected airway (GCS E2 M5 V3, SpO2 100%, RR 14), normal pupil diameter and reactivity, dry mucous membranes with thick vomitus in oral cavity.
Laboratory evaluation was unremarkable, and there was no evidence of aspiration on chest radiography. ECG showed sinus tachycardia without QT prolongation. Blood pressure increased to normal range with fluid resuscitation. The patient’s mental status progressively improved and he was discharged after six hours of uneventful continuous cardiac monitoring.
|Class||Vital Signs||Mental Status||Pupils||Skin||Other||Examples|
- POC Glucose
- ECG (QT interval)
- Serum acetaminophen, salicylate, EtOH level
- Serum drug levels if known (anti-epileptics)
- Urine toxicology screen
- Chemistry (metabolic acidosis, electrolytes, renal function)
- LFT (hepatotoxicity)
- CK (rhabdomyolysis)
- Serum osmolarity (osmolar gap)
- UA with microscopy (crystals in ethylene glycol poisoning)
- ABG (carboxyhemoglobin, methemoglobin)
Pharmacology, Toxicity and Management of Second Generation Antipsychotic (SGA) Overdose3
- Kulig, K. (2013). General Approach to the Poisoned Patient. In Rosen’s Emergency Medicine – Concepts and Clinical Practice (8th ed., Vol. 1, pp. 1954-1959). Elsevier Health Sciences.
- Wittler, M., & Lavonas, E. (2013). Antipsychotics. In Rosen’s Emergency Medicine – Concepts and Clinical Practice (8th ed., Vol. 1, pp. 2047-2051). Elsevier Health Sciences.
- Levine M, Ruha A-M. Overdose of atypical antipsychotics: clinical presentation, mechanisms of toxicity and management. CNS Drugs. 2012;26(7):601–611.
- WikEM: Antipsychotic toxicity